Radiation Treatment for Prostate Cancer and Bowel Incontinence

Thumbnail for Radiation Treatment for Prostate Cancer and Bowel Incontinence
Print Friendly, PDF & Email
  • Print icon
Bowel incontinence can be an unwelcome side effect of radiation therapy used in the treatment of prostate cancer.  

Why does radiation cause bowel challenges?

Radiation affects the lining of the bowel, causing it to become inflamed, that can cause some bowel challenges including: 

 

  • Diarrhoea  
  • Cramping 
  • Excess wind/flatulence 
  • Constipation 
  • Blood and/or mucus in stools 

Bowel incontinence can also occur due to radiation weakening the muscles in the rectum. 

Around half of men who receive radiation treatment in the pelvic area experience issues with diarrhoea or constipation, with 20% reporting bowel incontinence that has a significant impact on their quality of life. 

So what can be done to manage bowel incontinence?

Bowel Incontinence

 

In the first instance, speak to your GP about any changes in your bowel habits that you think might be due to the radiation treatment. There are medicines available to help manage your symptoms. 

Wherever possible plan ahead if venturing out and about, find out where the toilets are.  You can obtain Just Can’t Wait wallet size cards that will help you gain access to a toilet in a hurry where there are no public facilities such as small shops. If you receive bladder and bowel products through our home delivery service, you can request one of these for free. 

If you experience constipation, transanal irrigation ‘TAI’ systems may be recommended as a management option. 

How long will these symptoms last?

 

If your symptoms are a result of your radiation therapy they will usually go away within a few weeks of you finishing your treatment. 

We’re here to help you

Our team are waiting for you to get in touch

info@clinisupplies.co.uk
+44 (0) 20 8863 4168
+44 (0) 20 8863 4168